I'm a twenty year old female and I've been on birth control since I was about 15 years old due to heavy periods and unbearable cramping. The past 4-5 months I've been having dark brown periods. I've had dark brown periods occasionally but never 4 months in a row. I took at home pregnancy tests that all turned out negative and I am occasionally a few hours late taking my pill. I recently switch doctors and wanted to switch me to Loestrin on a lower dose. She gave me 2 samples and I am halfway into the second sample. My cramps have been worse, but the period is still dark brown and not very heavy. I will switch back to my original prescription, Necon, because I feel it helped my problem better.
I also would like to add that I am sexually active with my boyfriend of 2 years. I have had gonorrhea, but it was taken care of as soon as it was discovered.
Please let me know what my 4-5 brown periods could be, what you are most concerned about, and if I should see a doctor. Thank you so much!
Welcome to ehealthforum,
The symptom of brown discharge could be suggestive of possibility of vaginal infections, hormonal derangements, cervical problems, pregnancy (if you were not on additional protection during switchover of birth control) etc. Visit your doctor/gynecologist at the earliest for examination and investigations (vaginal swab/smear test, PAP smear test, hormonal work-up, ultrasound scan) done to look for the underlying cause. Get started on treatment as indicated by examination and investigation results. Drink plenty of water. Avoid vaginal douching, use of harsh soap or perfumes in the area. Use loose cotton undergarments and avoid tight fitting clothes. If you are sexually active (and if infective cause is detected), get your partner also treated simultaneously to prevent chances of re-infection and avoid having unprotected intercourse while both of you are on treatment course. If pregnancy is suspected, go ahead with getting HCG levels tested to confirm/rule out pregnancy accurately. Be in regular follow-up and monitoring of your treating gynecologist/obstetrician.
I take Microgynon and went to my doctor because of the same sort of thing.
She did an internal examination, some swabs (test for infections) and sent me for an ultrasound. She did tell me that some pills overtime make your periods so light that after a length of time of being on the pill, it can stop your periods altogether because the lining of the uterus doesn't get thick enough to shed each month.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Menstruation , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.